Winter Weather, Alexander
- When
- January 11, 12:00 AM CST to 10:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A weak low pressure center formed over the Ozarks of northern Arkansas, then strengthened slowly as it moved northeast across the Lower Ohio Valley. This low pressure system produced widespread snowfall amounts from 1 to 3 inches across southern Illinois.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A weak low pressure center formed over the Ozarks of northern Arkansas, then strengthened slowly as it moved northeast across the Lower Ohio Valley. This low pressure system produced widespread snowfall amounts from 1 to 3 inches across southern Illinois. Gusty northwest winds in the wake of the intensifying low caused blowing and drifting snow. The highest snowfall totals were along and north of Interstate 64, where three inches fell. Three inches was reported in Mount Vernon and Albion. Snowfall was generally an inch or two south of the Interstate 64 corridor. Two inches was reported at DuQuoin, Benton, and Carbondale. Amounts were closer to an inch in the far southern counties, including Vienna, Metropolis, and Cairo. Roads were snow-covered and slippery. Side streets and secondary roads remained hazardous the longest, partly due to blowing and drifting snow. In White County, three vehicles slid off roads. Two of the vehicles were damaged too badly to drive from the scene. Schools were closed in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 10, 11:57 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1157 PM CST MON JAN 10 2011
.UPDATE...
UPDATED AVIATION DISCUSSION FOR 06Z TAFS. NO CHANGES TO PUBLIC
DISCUSSION LAST UPDATED 1004 PM CST.
&&
.DISCUSSION...
FINALLY GETTING SOME REPORTS OF DUSTINGS FROM POPLAR BLUFF
WESTWARD TOWARD ELLSINORE IN THE LAST HOUR. REGIONAL RADAR MOSAIC
INDICATES THAT THE MORE SIGNIFICANT SNOW IS GENERALLY STREAMING
NORTHEAST FROM SOUTHWEST MISSOURI THROUGH CENTRAL ILLINOIS. THE
DRY EASTERLY LOW-LEVEL FLOW IS PROVING TO BE QUITE TOUGH FOR THE
SNOW TO PENETRATE...BUT THE MORE INTENSE SNOW IS SLOWLY SHIFTING
EASTWARD AND WILL EVENTUALLY GET HERE. HOW MUCH ACCUMULATES AFTER
THE ATMOSPHERE IS SATURATED IS STILL IN QUESTION...ESPECIALLY
OVER WEST KENTUCKY. HOWEVER...DO NOT HAVE ENOUGH MODEL AND
OBSERVATIONAL SUPPORT TO MAKE ANY CHANGES TO THE ADVISORY AT THIS
TIME.
THE SOUTHERN HALF OF WEST KENTUCKY MAY NOT SEE MUCH SNOW AT
ALL...BUT WHAT WE GET WILL BE FALLING AT BUS TIME IN THE
MORNING...MAKING FOR A DIFFICULT SCHOOL DECISION. THE ORIGINAL
ADVISORY AREA...MAINLY SOUTHERN ILLINOIS THROUGH SOUTHWEST INDIANA
STILL LOOKS GOOD FOR 1 TO 3 INCHES...WITH THE GREATEST AMOUNTS
NEAR I-64.
MADE A FEW ADJUSTMENTS TO HOURLY WINDS...TEMPERATURES AND DEWPOINTS
TO CATCH UP TO EVENING TRENDS. IN GENERAL THE AREA HAS REMAINED
WARMER AND DRIER THAN EXPECTED THROUGH THE EVENING.
&&
.AVIATION...
CEILINGS WILL CONTINUE TO LOWER THROUGH THE MVFR RANGE OVERNIGHT AS
LIGHT SNOW OVERSPREADS ALL TAF SITES FROM 06Z TO 10Z. THE HEAVIEST
SNOW...ACCOMPANIED BY IFR CONDITIONS...IS MOST LIKELY LATE TONIGHT
AND EARLY TUESDAY MORNING. THE SNOW SHOULD BECOME MORE SHOWERY IN
NATURE AS THE MORNING PROGRESSES. VISIBILITIES WILL LIKELY BE QUITE
VARIABLE IN THE SNOW SHOWER ACTIVITY BY MID TO LATE MORNING...BUT
TAFS ONLY INDICATE EXPECTED PREVAILING CONDITIONS.
MOST OF THE SNOW SHOWER ACTIVITY SHOULD TAPER OFF AT KCGI/KPAH BY
NOON...BUT WILL PERSIST AT KEVV/KOWB THROUGH THE AFTERNOON. LIGHT
AND VARIABLE WINDS WILL ACCOMPANY THE PASSAGE OF A SURFACE LOW
TONIGHT...THEN BECOME WESTERLY EARLY IN THE MORNING IN THE WAKE OF A
COLD FRONT. WEST/NORTHWEST WINDS WILL BECOME GUSTY BY AFTERNOON AND
LAST INTO TUESDAY NIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-FULTON-
GRAVES-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-
MUHLENBERG-TODD-TRIGG.
WINTER WEATHER ADVISORY UNTIL 3 PM CST TUESDAY FOR DAVIESS-
HENDERSON-MCLEAN-UNION KY-WEBSTER.
MO...WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR ALEXANDER-
FRANKLIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-PULASKI-
UNION IL-WILLIAMSON.
WINTER WEATHER ADVISORY UNTIL 3 PM CST TUESDAY FOR EDWARDS-
GALLATIN-HAMILTON-HARDIN-POPE-SALINE-WABASH-WAYNE IL-WHITE.
IN...WINTER WEATHER ADVISORY UNTIL 3 PM CST TUESDAY FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
PUBLIC.....DRS
AVIATION...RJPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 256 PM CST MON JAN 10 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111115- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 256 PM CST MON JAN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT WINTER WEATHER ADVISORIES ARE IN EFFECT TONIGHT. REFER TO THE PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINTER WEATHER ADVISORIES ARE IN EFFECT THE FIRST PART OF TUESDAY. REFER TO THE PRODUCT FOR DETAILS. THE TIMING OF THE SNOW WILL LIKELY HAVE IMPACTS ON DECISION SUPPORT WITH RESPECT TO SCHOOLS AND THE MORNING COMMUTE TO WORK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT IN WITH THEIR SNOWFALL AMOUNTS. NOLES
The national radar mosaic for the moment the first event began.
19 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270613, 270614, 270615, 270616, 270617, 270618, 270619, 270620, 270621, 270623, 270624, 270625, 270626, 270627, 270628, 270629, 270630, 270631, 270632.